Alert archive / Ohio / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 148, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2016, 5:25 PM EDT for Athens County, Vinton County, Ohio. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 5:25 PM EDT (21:25 UTC)
- Expired
- Jul 15, 2016, 6:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 126 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:43 PM EDT | TSTM WND DMG | 2 E Creola, OH | TREES DOWN ALONG ROUTE 328 |
| Jul 15, 5:52 PM EDT | TSTM WND DMG | Zaleski, OH | TREES DOWN IN ZALESKI ALONG US 50. |
| Jul 15, 5:55 PM EDT | TSTM WND DMG | 1 N Prattsville, OH | TREES DOWN |
| Jul 15, 6:18 PM EDT | TSTM WND GST 51 | 2 Sw Albany, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
312
WUUS51 KRLX 152125
SVRRLX
OHC009-163-152230-
/O.NEW.KRLX.SV.W.0148.160715T2125Z-160715T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN VINTON COUNTY IN SOUTHEASTERN OHIO...
SOUTHWESTERN ATHENS COUNTY IN SOUTHEASTERN OHIO...
* UNTIL 630 PM EDT
* AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCARTHUR...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATHENS...ALBANY...LAKE HOPE STATE PARK...NELSONVILLE...CHAUNCEY...
ZALESKI...CREOLA AND THE PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3920 8219 3930 8259 3937 8258 3937 8252
3940 8251 3939 8229 3943 8228 3944 8208
TIME...MOT...LOC 2124Z 277DEG 20KT 3932 8250
HAIL...1.00IN
WIND...60MPH
$$
082 follow-up statements
981
WWUS51 KRLX 152158
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT FRI JUL 15 2016
OHC009-163-152230-
/O.CON.KRLX.SV.W.0148.000000T0000Z-160715T2230Z/
VINTON OH-ATHENS OH-
558 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN VINTON AND SOUTHWESTERN ATHENS COUNTIES...
AT 557 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE HOPE
STATE PARK...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALBANY...LAKE HOPE STATE PARK...ZALESKI...CREOLA AND THE PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3920 8219 3929 8251 3936 8246 3938 8227
3936 8212
TIME...MOT...LOC 2157Z 277DEG 20KT 3930 8226
HAIL...1.00IN
WIND...60MPH
$$
08134
WWUS51 KRLX 152215
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT FRI JUL 15 2016
OHC009-163-152230-
/O.CON.KRLX.SV.W.0148.000000T0000Z-160715T2230Z/
VINTON OH-ATHENS OH-
615 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL VINTON AND SOUTHWESTERN ATHENS COUNTIES...
AT 614 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ATHENS...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALBANY AND ZALESKI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3920 8219 3929 8251 3930 8242 3932 8229
3931 8214
TIME...MOT...LOC 2214Z 277DEG 20KT 3929 8213
HAIL...1.00IN
WIND...60MPH
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 15, 3:00 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Charleston WV 300 PM EDT FRI JUL 15 2016 .SYNOPSIS... Weakening cold front tonight into Saturday. High pressure Saturday night into Sunday night. Trough aloft/cold front Tuesday. && .NEAR TERM /THROUGH SATURDAY/... Latest satellite imagery and surface observations indicates that the stratus is slowly lifting and dissipating. In addition...radar mosaic indicates some light showers/sprinkles continue across the mountain counties...while a few showers have begun to develop across Ohio...just west of our forecast area. The showers to our west were developing along a weak cold front which is pushing east. There is quite a gradient in low-level moisture along this boundary as well. Dewpoint temperatures were generally near 70 across southeast Ohio...east of the boundary... with values quickly dropping off into the 60s and even 50s behind it. the front and associated showers/storms should push across the area through tonight. Expect the stratus will continue to dissipate today. However...stratus could reform again tonight. Cold front should be located near or just southeast of our mountain counties early Saturday...with drier and somewhat cooler air filtering in. However...combination of daytime heating and remaining low-level moisture could result in the development of showers and storms...mainly across the mountain counties. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Aside form lingering activity in the southern mountain areas Saturday night...the short term forecast brings another short lived drying period for the Middle Ohio Valley and Central Appalachians. Lose the bulk of the moisture above around 800mb during this time frame. Awaiting the arrival of the next cold front beyond Monday. Temperatures will slowly creep upwards as temperatures hover around the 20C mark each day...but the saturated ground will keep temperatures in the upper 80s for the lowlands. A bigger story may be the dewpoints Sunday which should not get higher than the lower 60s for the bulk of the CWA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seeing an overall trend of drying out beyond the Cold front/trough axis aloft in the Monday night/Tuesday front end of the long term forecast period. Largely a dry forecast beyond with the amplification of the upper level ridge building over the Southern Plains. Expecting a heat wave over that part of the country that will eventually leak its way over into the Ohio Valley with 500mb heights in the 594dkm range...but this should be a slowly evolving scenario. No out of the ordinary heat in the forecast for our area as of yet. ECMWF hints at the ridge retrograding westward beyond day 7. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Status has been slow to lift and dissipate. However...expect vfr conditions should prevail by 20Z across the entire area. Isold showers and thunderstorms will develop again...particularly after 20Z...with brief mvfr/ifr conditions as a cold front approaches the region. After 03Z...widespread mvfr/isold ifr cigs and vsbys expected to develop again. After 13Z...conditions should improve with VFR conditions expected across most of the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Development of low ceilings and fog tonight uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY M H H H H H M H H H H H AFTER 18Z SATURDAY... IFR fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...26 AVIATION...JSH
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT FRI JUL 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 426 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 4:39 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 N REINERSVILLE 39.73N 81.65W
07/15/2016 E1.50 INCH MORGAN OH TRAINED SPOTTER
SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL
AND CRACKED WINDSHIELD JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE ON ROUTE 78.
&&
EVENT NUMBER RLX1601258
MACLocal storm report, Jul 15, 4:42 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 3 N REINERSVILLE 39.73N 81.66W
07/15/2016 MORGAN OH TRAINED SPOTTER
TREES DOWN ON ROUTE 78 JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE.
&&
EVENT NUMBER RLX1601259
MACSpecial weather statement, Jul 15, 4:49 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT FRI JUL 15 2016
OHZ066-067-152130-
MORGAN-PERRY-
449 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
MCCONNELSVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCCONNELSVILLE...MALTA AND EAGLEPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3976 8183 3976 8180 3960 8181 3964 8210
3971 8211 3975 8186
TIME...MOT...LOC 2048Z 275DEG 17KT 3968 8201
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:30 PM EDT | Special Weather Statement | RLX | Athens, Jackson, Meigs, Vinton | 45 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 23 min |
| Jul 15, 4:49 PM EDT | Special Weather Statement | RLX | Morgan | 41 min |
| Jul 15, 6:23 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 52 min |
| Jul 15, 6:43 PM EDT | Special Weather Statement | RLX | Washington | 62 min |
| Jul 15, 6:50 PM EDT | Special Weather Statement | RLX | Meigs | 55 min |
| Jul 15, 6:56 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 64 min |
| Jul 15, 6:59 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.